Neuroleptic malignant syndrome is a life-threatening reaction that
may occur as a result of taking certain antipsychotic medicines. The exact
cause of this syndrome is not known. But it may occur when the medicine
causes a malfunction in the system that regulates the body's
The first signs of neuroleptic malignant syndrome include high
fever and changes in a person's heart and breathing patterns. People who take
antipsychotic medicines and develop these symptoms need to be seen
immediately by a doctor.
Kathleen Romito, MD - Family Medicine & Lisa S. Weinstock, MD - Psychiatry
How this information was developed to help you make better health decisions.
The Health Encyclopedia contains general health information. Not all treatments or services described are covered benefits for Kaiser Permanente members or offered as services by Kaiser Permanente. For a list of covered benefits, please refer to your Evidence of Coverage or Summary Plan Description. For recommended treatments, please consult with your health care provider.